Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 94, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 24, 2016, 10:32 PM MDT for Yuma County, Colorado. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2016, 10:32 PM MDT (04:32 UTC)
- Expired
- May 24, 2016, 11:15 PM MDT
- In force
- 43 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Yuma County, CO
The radar
The Goodland radar (KGLD), 115 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 10:53 PM MDT | HAIL 1.5 | 3 N Alvin, CO | HAIL REPORT FOR SECOND THUNDERSTORM FROM PREVIOUS SPOTTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 6:09 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 4.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 484 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1902 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.0
The text
As transmitted.
161
WUUS53 KGLD 250432
SVRGLD
COC125-250515-
/O.NEW.KGLD.SV.W.0094.160525T0432Z-160525T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1032 PM MDT TUE MAY 24 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN YUMA COUNTY IN NORTHEASTERN COLORADO...
* UNTIL 1115 PM MDT
* AT 1032 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES NORTH OF
WRAY...MOVING EAST AT 20 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ALVIN AND WAUNETA.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 257 AND 266.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR NORTHEASTERN
COLORADO...AND SOUTHWESTERN NEBRASKA.
LAT...LON 4027 10205 4024 10239 4034 10245 4044 10214
4044 10205
TIME...MOT...LOC 0432Z 251DEG 17KT 4030 10230
HAIL...1.50IN
WIND...60MPH
$$
LOCKHART2 follow-up statements
375
WWUS53 KGLD 250453
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1053 PM MDT TUE MAY 24 2016
COC125-250515-
/O.CON.KGLD.SV.W.0094.000000T0000Z-160525T0515Z/
YUMA CO-
1053 PM MDT TUE MAY 24 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT
FOR NORTHEASTERN YUMA COUNTY...
AT 1053 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST
OF CRETE...OR 19 MILES SOUTHEAST OF HOLYOKE...MOVING EAST AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN YUMA COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR NORTHEASTERN
COLORADO...AND SOUTHWESTERN NEBRASKA.
LAT...LON 4032 10205 4032 10224 4040 10227 4044 10214
4044 10205
TIME...MOT...LOC 0453Z 251DEG 27KT 4036 10208
HAIL...1.50IN
WIND...60MPH
$$
LOCKHART029
WWUS53 KGLD 250507
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1107 PM MDT TUE MAY 24 2016
COC125-250517-
/O.EXP.KGLD.SV.W.0094.000000T0000Z-160525T0515Z/
YUMA CO-
1107 PM MDT TUE MAY 24 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN YUMA COUNTY WILL
EXPIRE AT 1115 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR NORTHEASTERN
COLORADO...AND SOUTHWESTERN NEBRASKA.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
GOODLAND.
LAT...LON 4032 10205 4032 10224 4040 10227 4044 10214
4044 10205
TIME...MOT...LOC 0506Z 251DEG 17KT 4036 10208
$$
007What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 5:05 PM MDT, 5 hours 27 minutes earlier.
Area forecast discussion, May 24, 5:05 PM MDT, 5 hours 27 minutes before
Area Forecast Discussion National Weather Service Goodland KS 505 PM MDT TUE MAY 24 2016 .SHORT TERM...(Today through Thursday night) Issued at 249 AM MDT Tue May 24 2016 Due to current ongoing storms and severe weather will wait to issue the morning forecast until severe watch 202 is cancelled. Southwest flow will persist across the central plains from today through Thursday night. A surface trough will exist over eastern Colorado today and tonight. The trough will move into northwest Kansas Wednesday and Wednesday night and then align itself along the Colorado/Kansas border Thursday night. a shortwave is advertised to come through the flow this afternoon and evening. The surface wind field suggests convergence to support thunderstorm initiation across the northern fa. There is good instability and shear to produce severe thunderstorms. Subsidence moves into the fa Wednesdays morning behind the exiting shortwave. Even through there is an apparent weak disturbance in the flow WEDNESDAY afternoon, dynamics and instability are weak so will make pops nil until late evening when some lift is shown mainly across the far north fa. Subsidence follows Thursday morning so pops will be nil. A strong shortwave comes into the area Thursday afternoon and night. Good dynamics with this feature warrant higher chance pops. Max temperatures today through Thursday should range from the upper 70s in eastern Colorado to the lower 80s across northwest Kansas. Min temperatures tonight should cool to the 50s. .LONG TERM...(Wednesday night through Tuesday) Issued at 146 PM MDT Tue May 24 2016 Going into Wednesday night...weak surface low out over the Central Plains ahead of slow moving upper low/trough over the Rockies...will combine with a boundary over the Kansas/Nebraska border to bring some light rw/trw activity to mainly northern areas thru the overnight period. By Thursday as upper trough/low begins to shift eastward into the plains and exits the area slowly by late Friday. some mid level ridging will allow for periods of dry conditions going into the first half of the weekend...do expect increase in areal coverage of rw/trw late Saturday night on through the beginning of next week as a couple of shortwave move around the base of approaching upper low from the Pacific NW/Northern Rockies. The entire Tri State region will have chances for trw/rw for much of the extended period. Lowest probability will occur on Saturday as weak ridging occurs. Best chances for precip will occur Thursday and Thursday night with the arrival of the enhanced dynamics of the upper low combining with remnants of surface low/frontal boundary. SPC currently has a slight risk for severe wx for the entire cwa w/ focus on eastern/northern areas ahead and north of low where best moisture/lift will occur...aided in part along the remnants frontal boundary. Blocking h5 ridge over the eastern portion of the country will stall the exit of this system...allowing for wrap-around moisture to keep chances for trw/rw into Friday before tapering off. For temps...looking for mainly near to above normal numbers for the extended period with mainly mid to upper 70s for daytime highs. Some locales in eastern/southeastern zones could reach the lower 80s. The slow passage of the upper low Thursday/Friday will provide enough caa into nw zones to keep upper 60s for some areas. Overnight lowswill range in the 50s with some upper 40s in ne Colorado. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 500 PM MDT Tue May 24 2016 KGLD...currently expecting vfr conditions through the period. Am concerned about model boundary layer moisture that at present time is overdone with forecast ceilings. This moisture ramps up early to mid evening and continues through the early morning hours before lifting northeast away from the terminal. Have scattered clouds around 400' as a start and will watch closely. Winds begin the period from the southeast around 11-12kts with some gusts then shift to the southwest under 10kts around 8z. Winds continue to veer around to the west and northwest near 10kts from 9z to 18z then back to the southwest around 7kts from 19z through the rest of the taf period. KMCK...similar to KGLD am concerned about models handling of low level moisture and possibility that cigs wont be as low as they suggest. Otherwise am expecting thunderstorms around/over the terminal from 6z through about 11z. Vfr cigs at taf issuance expected to decrease to ifr/vlifr range by 6z and continue through 16z. after 17z drier air moves in from the southwest allowing vfr conditions to return through the rest of the taf period. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...FS LONG TERM...JN AVIATION...99
Hazardous weather outlook, May 24, 2:54 PM MDT, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 254 PM MDT TUE MAY 24 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-252100- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 254 PM MDT TUE MAY 24 2016 /354 PM CDT TUE MAY 24 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH TONIGHT. THE MAIN THREATS WILL BE LARGE HAIL, IN EXCESS OF 2 INCHES IN DIAMETER, AND DAMAGING WINDS. HEAVY RAIN AND FLASH FLOODING IS ALSO EXPECTED WITH SLOW MOVING THUNDERSTORMS. LOCATIONS THAT RECEIVED HEAVY RAIN LAST NIGHT IN SHERIDAN AND GRAHAM COUNTIES IN KANSAS ARE UNDER THE HIGHEST THREAT FOR FLASH FLOODING. A TORNADO THREAT WILL DEVELOP OVER NORTHEAST COLORADO THIS EVENING. IN ADDITION, THUNDERSTORMS SOUTH AND EAST OF A NORTON KANSAS TO COLBY KANSAS TO TRIBUNE KANSAS LINE WILL BE CAPABLE OF PRODUCING TORNADOES, POTENTIALLY STRONGER, LONGER-TRACKED TORNADOES. THESE STORMS NEED TO BE MONITORED VERY CLOSELY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY EVENING, GENERALLY NORTH OF INTERSTATE 70. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS WITH THESE STORMS. SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND NIGHT ACROSS THE TRI STATE AREA. THE MAIN THREATS WITH THESE STORMS WILL BE LARGE HAIL, DAMAGING WINDS AND A FEW TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED FOR THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, May 24, 4:52 PM MDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
452 PM MDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 7 NW PENDENNIS 38.72N 100.42W
05/24/2016 M1.75 INCH GOVE KS LAW ENFORCEMENT
&&
TLYNCHLocal storm report, May 24, 7:40 PM MDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
740 PM MDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM FUNNEL CLOUD 3 NE YUMA 40.15N 102.68W
05/24/2016 YUMA CO TRAINED SPOTTER
SPOTTER WAS 3 NORTHEAST OF YUMA ESTIMATING FUNNEL CLOUD
WAS ANOTHER 3 MILES NORTHEAST OF HIM. AT TIME OF CALL
FUNNEL WAS ABOUT HALFWAY TO GROUND THEN DISSIPATED ABOUT
ONE MINUTE LATER.
&&
TLYNCHLocal storm report, May 24, 7:43 PM MDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
743 PM MDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TORNADO 8 N YUMA 40.23N 102.72W
05/24/2016 YUMA CO EMERGENCY MNGR
WASHINGTON COUNTY EMERGENCY MANAGER CALLED IN A TORNADO
ON THE GROUND AT RD 46 AND FF.
&&
TLYNCHLocal storm report, May 24, 8:34 PM MDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
834 PM MDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM HAIL 22 NW WRAY 40.30N 102.52W
05/24/2016 M2.75 INCH YUMA CO PUBLIC
RELAYED VIA SOCIAL MEDIA.
&&
DRLocal storm report, May 24, 8:46 PM MDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
846 PM MDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG 7 NNE YUMA 40.23N 102.68W
05/24/2016 YUMA CO EMERGENCY MNGR
SEVERAL BUILDINGS/HOMES DAMAGED, POWER LINES DOWN,
SPRINKLERS OVERTURNED EAST OF HWY 59 AND NORTH OF COUNTY
ROAD 44. UNKNOWN IF THE DAMAGE WAS STRAIGHT LINE WINDS OR
TORNADO DAMAGE.
&&
TLYNCHLocal storm report, May 24, 9:01 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
901 PM MDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 3 N ALVIN 40.35N 102.08W
05/24/2016 M3.00 INCH YUMA CO TRAINED SPOTTER
ACTUAL MEASUREMENT OF HAIL WAS 3.5 INCHES.
&&
TLYNCHThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:19 PM MDT | Tornado Warning | GLD | Yuma | 26 min |
| May 24, 7:43 PM MDT | Tornado Warning | GLD | Yuma | 32 min |
| May 24, 8:15 PM MDT | Tornado Warning | GLD | Yuma | 30 min |
| May 25, 3:58 PM MDT | Special Weather Statement | GLD | Yuma | 47 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.